Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 53, NWS Houston/Galveston, TX

December 28, 2024Harris County, Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Dec 28, 2024, 10:34 AM CST for Harris County, Waller County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 10:34 AM CST (16:34 UTC)
Expired
Dec 28, 2024, 11:00 AM CST
In force
26 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 78 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Dec 28, 6:48 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 28, 6:48 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
648 AM CST Sat Dec 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday Night)
Issued at 440 AM CST Sat Dec 28 2024

Widespread fog, dense at times, will prevail through this morning as
the warm moist flow continues at the lower/mid levels across the FA.
But the main forecast issue for today is going to be the possibility
of strong to severe thunderstorms with the passage of a strong short
wave and its associated cold front. The primary factors contributing
to this threat remain conditional for SE TX with (based on how quick-
ly the patchy dense fog/low clouds are able to mix out). Models seem
to be targeting our E/NE CWA as the "starting point" for development
this afternoon...with the strong more organized activity likely over
the lower Mississippi Valley/Gulf Coast states through this evening.

In the meantime, the strengthening low-level jet (and WAA) will help
to set things up this morning with showers/isolated thunderstorms be-
coming widespread across the region this morning. Activity will then
start to focus near the surface low over C TX before starting a slow
trek eastward into our CWA this afternoon. So, if conditions here do
become favorable, the best PVA/upper level forcing should be from I-
45 east to the Piney Woods. SPC is keeping our far NE areas (eastern
Houston/Trinity/Polk counties) under an Enhanced Risk (level 3 of 5)
with the next tier of counties generally east of I-45 as Slight Risk
(2/5) and then a line from College Station to Sargent as the western
extend of the Marginal Risk (1/5). The main severe weather threat is
going to be a combination of damaging wind and hail...with tornadoes
not ruled out.

Convection will be ending with the passage of the cold front by this
evening. Cooler/drier air should make its way into the area tonight.
41

&&

.LONG TERM...
(Monday through Friday)
Issued at 440 AM CST Sat Dec 28 2024

Fairly benign wx is anticipated for the remainder of the week. One
last day with highs in the 70s is expected Monday before the next
front pushes through late Monday night & Tuesday morning. This
front should be moisture starved so no precipitation is
anticipated. Seasonable temperatures will then prevail in the
wake of the front. Will probably see some clouds and slight
chances of light rain come back into the picture late Thursday
night & Friday ahead of a reinforcing front. 47

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 559 AM CST Sat Dec 28 2024

Patchy dense fog earlier this morning has lifted in favor of the
strengthening low-level jet. This increased S/SE flow is helping
with the development of showers/isolated thunderstorms moving in
from the Gulf. But the more organized (and potentially strong to
severe) activity will be occuring later today with the approach/
passage of the cold front from the NW/W. Did keep the TSRA TEMPO
groups in place for the northernmost terminals (CLL/UTS/CXO) and
PROB30 groups for the next tier (IAH/HOU). Elsewhere, just keep-
ing with the mention of VCSH.

Still keeping with the timing of ending convection from west to
east...with the bulk of storms out of the region by 00Z. In the
wake of these storms, light NW winds will prevail overnight (3-
5kts). And given the clear skies/light winds/moist ground, have
also added a mention of low CIGS/patchy fog for early Sun morn-
ing. 41

&&

.MARINE...
Issued at 440 AM CST Sat Dec 28 2024

Dense fog will linger into mid morning until onshore winds
increase in strength (gusty at times during the day) ahead of the
next weather system moving into the area. Look for some scattered
showers and thunderstorms...a few could be on the stronger side
east of Freeport. Winds will become west and northwest late in the
day and tonight as a front pushes into the waters. Onshore flow
resumes Monday followed by a stronger front late Monday night and
early Tuesday morning. No significant weather is anticipated with
the second front, though with astronomical tide levels already on
lower side, water levels in the bays could fall slightly below
normal in its wake. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  76  50  69  51 /  70   0   0   0
Houston (IAH)			  77  53  70  53 /  70   0   0   0
Galveston (GLS)			  72  56  66  60 /  60   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 7 AM CST this morning for TXZ199-200-
     210>214-226-227-235>238-300-313-335>338.

     Dense Fog Advisory until 9 AM CST this morning for TXZ436>439.

GM...Dense Fog Advisory until 9 AM CST this morning for GMZ330-335-
     350-355.

     Small Craft Should Exercise Caution from 9 AM CST this morning
     through this afternoon for GMZ330-335-350-355-370-375.

&&

SHORT TERM...Adams
LONG TERM....Adams
AVIATION...41
MARINE...Adams

In the hours before

Special weather statement, Dec 28, 10:28 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1028 AM CST Sat Dec 28 2024

TXZ199-212-213-227-281715-
Waller TX-Inland Harris TX-Fort Bend TX-Montgomery TX-
1028 AM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FORT BEND...
SOUTHWESTERN MONTGOMERY...SOUTHEASTERN WALLER AND NORTHWESTERN HARRIS
COUNTIES THROUGH 1115 AM CST...

At 1027 AM CST, Doppler radar was tracking a strong thunderstorm over
Brookshire, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Katy, Brookshire, Hockley, Pattison, Cypress, and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM CST for southeastern
Texas.

&&

LAT...LON 2973 9596 2981 9605 3010 9578 2994 9554
TIME...MOT...LOC 1627Z 231DEG 25KT 2981 9594

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wood

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:28 AM CSTSpecial Weather StatementHGXWaller47 min
Dec 28, 10:59 AM CSTTornado WarningHGXHarris31 min
Dec 28, 11:29 AM CSTTornado WarningHGXHarris, Montgomery46 min
Dec 28, 11:44 AM CSTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker46 min
Dec 28, 11:46 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington59 min
Dec 28, 12:01 PM CSTTornado WarningHGXLiberty, Montgomery44 min
Dec 28, 12:04 PM CSTSevere Thunderstorm WarningHGXHarris, Montgomery41 min
Dec 28, 12:27 PM CSTSevere Thunderstorm WarningHGXAustin, Burleson, Washington48 min
Dec 28, 12:38 PM CSTTornado WarningHGXHarris, Liberty, Montgomery37 min
Dec 28, 12:53 PM CSTTornado WarningHGXBrazoria, Galveston37 min
Dec 28, 1:11 PM CSTSevere Thunderstorm WarningHGXLiberty, Polk34 min
Dec 28, 1:19 PM CSTSevere Thunderstorm WarningHGXAustin, Colorado41 min
Dec 28, 1:22 PM CSTTornado Warning Tornado observedHGXBrazoria, Galveston, Harris38 min
Dec 28, 1:31 PM CSTSevere Thunderstorm WarningHGXHouston, Madison, Trinity, Walker44 min
Dec 28, 1:33 PM CSTSpecial Marine WarningHGX42 min
Dec 28, 2:11 PM CSTSpecial Marine WarningHGX64 min
Dec 28, 2:16 PM CSTTornado WarningHGXChambers44 min
Dec 28, 2:26 PM CSTSevere Thunderstorm WarningHGXHarris, Montgomery34 min
Dec 28, 2:35 PM CSTSevere Thunderstorm WarningHGXPolk, San Jacinto40 min
Dec 28, 2:47 PM CSTTornado Warning Tornado observedHGXChambers28 min
Dec 28, 3:11 PM CSTSpecial Weather StatementHGXLiberty49 min
Dec 28, 3:17 PM CSTSpecial Marine WarningHGX58 min
Dec 28, 3:45 PM CSTSevere Thunderstorm WarningHGXLiberty30 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.